Alert archive / North Dakota / Tornado Warnings in 2005

Tornado Warning 24, NWS Bismarck, ND

June 7, 2005Dickey County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jun 7, 2005, 10:59 PM CDT for Dickey County, North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2005, 10:59 PM CDT (03:59 UTC)
Expired
Jun 7, 2005, 11:45 PM CDT
In force
46 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 76 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 9:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
2572 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 080400
TORBIS
NDC021-080445-
/O.NEW.KBIS.TO.W.0024.050608T0359Z-050608T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1059 PM CDT TUE JUN 7 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 1145 PM CDT

* AT 1057 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES        
  SOUTH   OF MERRICOURT...OR ABOUT 58 MILES SOUTH OF                 
  JAMESTOWN...MOVING NORTHEAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MERRICOURT AROUND 1115 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT WEDNESDAY MORNING
FOR SOUTHEAST NORTH DAKOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL MIDNIGHT CDT WEDNESDAY MORNING FOR SOUTHERN NORTH DAKOTA.

LAT...LON 4600 9881 4602 9896 4604 9894 4628 9891
      4627 9867 4628 9860 4600 9870 4599 9871
      4599 9880

$$

JC
2 follow-up statements
000 
WWUS53 KBIS 080421
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1120 PM CDT TUE JUN 7 2005

NDC021-080445-
/O.CON.KBIS.TO.W.0024.000000T0000Z-050608T0445Z/
DICKEY ND-
1120 PM CDT TUE JUN 7 2005

...A TORNADO WARNING CONTINUES UNTIL 1145 PM CDT FOR WESTERN DICKEY
COUNTY...

AT 1110 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A BREIF TOUCH DOWN OF A 
TORNADO.  THIS TORNADO WAS LOCATED NEAR MERRICOURT...OR ABOUT 52 MILES SOUTH OF
JAMESTOWN...MOVING NORTHEAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  RURAL NORTHERN DICKEY COUNTY AT 1130 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT WEDNESDAY MORNING
FOR SOUTHEAST NORTH DAKOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL MIDNIGHT CDT WEDNESDAY MORNING FOR SOUTHERN NORTH DAKOTA.

LAT...LON 4600 9881 4602 9896 4604 9894 4628 9891
      4627 9867 4628 9860 4600 9870 4599 9871
      4599 9880

$$

JC
000 
WWUS53 KBIS 080443
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1144 PM CDT TUE JUN 7 2005

NDC021-080454-
/O.EXP.KBIS.TO.W.0024.000000T0000Z-050608T0445Z/
DICKEY ND-
1144 PM CDT TUE JUN 7 2005

...THE TORNADO WARNING FOR WESTERN DICKEY COUNTY EXPIRES AT 1145 PM
CDT...

THE TORNADIC THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT WEDNESDAY MORNING
FOR SOUTHEAST NORTH DAKOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL MIDNIGHT CDT WEDNESDAY MORNING FOR SOUTHERN NORTH DAKOTA.

LAT...LON 4600 9881 4602 9896 4604 9894 4628 9891
      4627 9867 4628 9860 4600 9870 4599 9871
      4599 9880

$$

JC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 7, 2:40 PM CDT, 8 hours 19 minutes earlier.

Area forecast discussion, Jun 7, 2:40 PM CDT, 8 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
240 PM CDT TUE JUN 7 2005

.SHORT TERM...
MAIN CONCERNS ARE SEVERE THUNDERSTORMS AND FLASH FLOODING TONIGHT.
A SURFACE LOW CENTERED IN THE CENTRAL PLAINS WILL CAUSE EASTERLY
WINDS AND AMPLE MOISTURE TONIGHT.  A SHORT WAVE OVER COLORADO WILL
ROTATE RAPIDLY NORTHEAST INTO NORTH DAKOTA TONIGHT AND THEN DEVELOP
INTO A SMALL INTENSE CLOSED LOW. COOLING ALOFT AND A CONTINUING
SUPPLY OF MOISTURE IN LOWER LAYERS WILL SET THE STAGE FOR POSSIBLE
SEVERE THUNDERSTORMS AND TORRENTIAL RAINS. THE THREAT OF SEVERE
STORMS WILL END WEDNESDAY AS THE SURFACE LOW MOVES NORTHEAST OUT OF
THE AREA AND UPPER RIDGING STARTS IN THE SOUTHWEST.  BUT THE CHANCE
OF THUNDERSTORMS WILL RETURN THURSDAY AND FRIDAY AS SOUTHWEST FLOW
AND SHORT WAVES RESUME.

.LONG TERM...
LONG RANGE MODELS SIMILAR WITH UNSTABLE WEATHER THROUGH THE LONG
TERM. SERIES OF SHORTWAVES AND TROUGHS MOVING THROUGH WILL CONTINUE
TO BRING THE THREAT OF THUNDERSTORM ACTIVITY TO THE REGION. MADE
LITTLE CHANGES FROM PREVIOUS FORECAST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
...FLASH FLOOD WATCH WEST AND CENTRAL NORTH DAKOTA TONIGHT...

&&

LM/RGT
Hazardous weather outlook, Jun 7, 4:13 AM CDT, 18 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
413 AM CDT TUE JUN 7 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-080912-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
413 AM CDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON IN
NORTHWEST AND NORTH CENTRAL SOUTH DAKOTA...THEN MOVE NORTH INTO
SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA...SPREADING INTO THE NORTH
WEST AND NORTH CENTRAL BY EVENING.  SOME OF THE THUNDERSTORMS COULD
BE SEVERE WITH LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Local storm report, Jun 7, 8:35 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
835 PM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     FLASH FLOOD      SELFRIDGE               46.04N 100.92W
06/07/2005                   SIOUX              ND   LAW ENFORCEMENT

            FLASH FLOODING WAS OCCURRING ALONG HIGHWAY 6 FROM THE
            JUNCTION OF HIGHWAY 21 SOUTHWARD TO THE SOUTH DAKOTA
            BORDER. SHERIFF ADVISES NO TRAVEL HERE. ROADWAY UNDER
            WATER IN MANY PLACES.

&&

VJENSEN
Local storm report, Jun 7, 9:18 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
918 PM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             STRASBURG               46.13N 100.16W
06/07/2005  1.00 INCH        EMMONS             ND   TRAINED SPOTTER

0906 PM     FLASH FLOOD      FORT YATES              46.09N 100.63W
06/07/2005                   SIOUX              ND   LAW ENFORCEMENT

            4 TO 8 INCHES OF WATER OVER HIGHWAY 24

0910 PM     FLASH FLOOD      SELFRIDGE               46.04N 100.92W
06/07/2005                   SIOUX              ND   CO-OP OBSERVER

            3.30 INCHES OF RAINFALL IN 1 HOUR.

0910 PM     FLASH FLOOD      7 N SELFRIDGE           46.14N 100.92W
06/07/2005                   SIOUX              ND   CO-OP OBSERVER

            WATER RUNNING OVER THE ROAD ALONG HIGHWAY 6

&&

VJENSEN
Local storm report, Jun 7, 9:51 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
951 PM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             3 E STRASBURG           46.13N 100.10W
06/07/2005  1.75 INCH        EMMONS             ND   CO-OP OBSERVER

            NUMEROUS NICKEL TO QUARTER SIZE HAIL

&&

VJENSEN
Local storm report, Jun 7, 9:57 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
957 PM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     HAIL             WISHEK                  46.26N 99.56W
06/07/2005  1.75 INCH        MCINTOSH           ND   LAW ENFORCEMENT

&&

VJENSEN
Special weather statement, Jun 7, 10:23 PM CDT, 36 minutes before
NDZ010>013-017>023-031>036-040>046-080415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1023 PM CDT TUE JUN 7 2005

TORNADO WATCH #429 THAT WAS IN EFFECT FOR...MCLEAN...GRANT...
EMMONS...SLOPE...HETTINGER...BOWMAN...ADAMS...SHERIDAN...WELLS...
MERCER...GOLDEN VALLEY...BILLINGS...KIDDER...BURLEIGH...OLIVER...
STARK...PIERCE...MOUNTRAIL...MCHENRY...WARD...DUNN...MORTON...
MCKENZIE AND SIOUX COUNTIES... HAS BEEN CANCELLED.

RSL

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:25 PM CDTSevere Thunderstorm WarningBISMorton50 min
Jun 7, 8:04 PM CDTFlash Flood WarningBISBurleigh, Emmons, Morton, Sioux3 hr
Jun 7, 8:07 PM CDTTornado WarningBISEmmons, Sioux38 min
Jun 7, 8:19 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton56 min
Jun 7, 8:31 PM CDTSevere Thunderstorm WarningBISEmmons44 min
Jun 7, 8:41 PM CDTFlash Flood WarningBISGrant, Sioux2 hr
Jun 7, 8:47 PM CDTTornado WarningBISEmmons28 min
Jun 7, 8:53 PM CDTTornado WarningBISEmmons37 min
Jun 7, 9:14 PM CDTSevere Thunderstorm WarningBISLogan, McIntosh46 min
Jun 7, 9:18 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams42 min
Jun 7, 10:02 PM CDTSevere Thunderstorm WarningBISLogan43 min
Jun 7, 10:20 PM CDTFlash Flood WarningBISDickey, Kidder, LaMoure, Logan, McIntosh, Stutsman115 min
Jun 7, 10:35 PM CDTTornado WarningBISDickey25 min
Jun 7, 11:46 PM CDTSevere Thunderstorm WarningBISDickey22 min
Jun 7, 11:53 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure37 min

Nearby

Tornado Warnings in North Dakota, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.